A new research report indicates that aromatase inhibitors (AIs) may cause a variety of visual symptoms or eye problems for women taking them to treat early stage breast cancer. Often such changes are chalked up to aging; however, this research indicates that these changes sometimes are directly linked to the use of AIs. If women on AIs are noticing eye or vision changes (e.g., dry eye), they should speak with their physician about the possibility these changes are a side effect of their breast cancer treatment.
Central findings were:
Tamoxifen, a therapy for women with hormone-receptor-positive breast cancer, is known to increase the risk of cataracts and to cause retinal pathology in a quite small proportion of women. In addition, there is evidence that tamoxifen affects the optic nerve head more often than previously realized (albeit at a subclincal level) for women older than ~50 years. Both tamoxifen and anastrozole (a commonly used AI) can affect color perception as assessed under certain laboratory conditions; these altered perceptions may reflect a neural-response sluggishness due to reduced estrogen activity . Other AIs have not been tested in this way.
AI users, particularly those who are ‘nearsighted’, might be at increased risk for vision loss resulting from extra forces pulling on the retina. However, this has not been proven.
Additionally, because bisphosphonates (such as Fosamax) are sometimes prescribed to redress AI-induced bone loss, clinicians should be aware of their potential to occasionally cause scleritis, an inflamation of the white of the eye, and uveitis, such as affects the iris of the eye.